Hail, Harmon
- When
- April 26, 10:34 AM CST
- Where
- Harmon County, 1.72 mi E of Mc Queen
- Measured
- 0.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 34.667, -99.670
The hail was reported on Highway 62 on the Harmon/Jackson county line.
Thunderstorms developed along and east of a dry line over the eastern Texas panhandle. The atmosphere was extremely unstable and wind shear was more than sufficient to support severe thunderstorms, including supercell thunderstorms.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Thunderstorms developed along and east of a dry line over the eastern Texas panhandle. The atmosphere was extremely unstable and wind shear was more than sufficient to support severe thunderstorms, including supercell thunderstorms. Showers and thunderstorms that developed early in the day, gave way to more severe thunderstorms by mid afternoon. Severe weather of all types occurred, with numerous locations receiving very large hail. Tornadoes were also reported in Roger Mills and Ellis counties, with some significant damage reported. Flooding also became an issue as some of the same areas received heavy rainfall for the second day in a row. Monetary damages were estimated.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 26, 1:37 AM CST, 8 hours 57 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 237 AM CDT SUN APR 26 2009 .DISCUSSION... LOW CLOUDS WILL BE IN PLACE MUCH OF THE MORNING THROUGH CENTRAL OKLAHOMA WHILE A STRONG UPPER-LEVEL WAVE APPROACHES FROM THE SOUTHWEST. BY EARLY AFTERNOON, LARGE-SCALE LIFT FROM THE WAVE WILL PROBABLY BE REALIZED NEAR THE EASTERN PANHANDLES DRY LINE. STRONG WINDS ALOFT AND A VERY STRONG LOW-LEVEL JET WILL PROVIDE LARGE SHEAR IN A STRONGLY BUOYANT ATMOSPHERE. THUNDERSTORMS ARE EXPECTED TO BE MORE WIDESPREAD THIS AFTERNOON AND EVENING THAN ON SATURDAY. ALTHOUGH A LARGE PART OF NORTH CENTRAL OKLAHOMA HAS RECEIVED FIVE TO SEVEN INCHES OF RAIN EARLY THIS MORNING, THERE IS NOT YET SUFFICIENT CONFIDENCE ON WHERE TO PLACE ANY FLOOD WATCH FOR THE COMING NIGHT, IF INDEED ONE WOULD BE NECESSARY. THIS WILL NEED TO BE MONITORED DURING THE DAY AS IT BECOMES MORE CLEAR WHERE SLOWING THUNDERSTORMS WILL OCCUR. DURING THE DAY MONDAY ANOTHER MID-LEVEL TROUGH MOVING THROUGH THE CENTRAL ROCKIES IS EXPECTED TO PUSH THE FRONT INTO OK. THUNDERSTORMS ARE LIKELY IN SOUTH CENTRAL AND SOUTHEAST OKLAHOMA AS SURFACE CONVERGENCE INCREASE ALONG THE ADVANCING FRONT DURING THE AFTERNOON. UNTIL MONDAY NIGHT EPISODES OF HEAVY RAINFALL MAY NOT BE SPATIALLY COINCIDENT WHICH WOULD DIMINISH THE RISK OF LARGE FLOODING. MOST AREAS OF OKLAHOMA ARE LIKELY TO SEE RAINFALL BEFORE TUESDAY MORNING. AFTER A LULL ON TUESDAY, POPS INCREASE AGAIN WEDNESDAY AS THE FRONT MOVES NORTH INTO OKLAHOMA. A STRONGER COLD FRONT THURSDAY NIGHT OR FRIDAY WILL FINALLY END A CLOUDY AND RAINY WEEK. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 74 64 73 52 / 60 70 40 40 HOBART OK 81 62 76 51 / 70 60 20 40 WICHITA FALLS TX 80 67 79 57 / 40 60 50 50 GAGE OK 79 55 69 42 / 40 40 10 20 PONCA CITY OK 77 62 72 50 / 70 100 30 10 DURANT OK 81 67 78 63 / 40 60 70 70 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 03/09
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1122 AM CDT SUN APR 26 2009
OKZ004>048-050>052-TXZ083>090-271200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1122 AM CDT SUN APR 26 2009
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THROUGH TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
WESTERN OKLAHOMA THIS AFTERNOON AND THIS EVENING... WITH A MODERATE
RISK OF SEVERE THUNDERSTORMS TO THE EAST OF THE HIGH RISK WHICH
COVER MUCH OF THE REMAINDER OF THE AREA INCLUDING ALL OF WESTERN
NORTH TEXAS. CITIZENS ACROSS OKLAHOMA AND WESTERN NORTH TEXAS SHOULD
PAY EXTRA ATTENTION TO DEVELOPING WEATHER THROUGH TONIGHT AND REVIEW
SEVERE WEATHER SAFETY PROCEDURES.
LOCATION...
THE HIGH RISK IS WEST OF A LINE FROM BLACKWELL... TO CRESCENT... TO
EL RENO... TO LAWTON... TO FREDERICK AND HOLLIS. THE MODERATE RISK
IS EAST OF THE HIGH RISK AREA AND WEST OF A LINE FROM CHANDLER... TO
PAULS VALLEY... TO RINGLING. THE MODERATE RISK INCLUDES ALL OF
WESTERN NORTH TEXAS. A SLIGHT RISK COVERS THE REMAINDER OF THE
SOUTH-CENTRAL AND SOUTHEAST OKLAHOMA.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM NOON
THROUGH EARLY MONDAY MORNING.
IMPACTS...
THE SEVERE WEATHER CONCERNS TODAY WILL BE HAIL TO THE SIZE OF
BASEBALLS AND WIND GUSTS TO 75 MPH. TORNADOES ARE ALSO A CONCERN IN
THE HIGH AND MODERATE RISK AREAS.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS
OKLAHOMA AND WESTERN NORTH TEXAS SHOULD PLAN FOR SEVERE WEATHER
OPERATIONS FROM THIS AFTERNOON UNTIL EARLY MONDAY MORNING.
DISCUSSION...
A DRY LINE LOCATED ACROSS THE CENTRAL TEXAS PANHANDLE IS EXPECTED TO
MOVE TO NEAR THE WESTERN OKLAHOMA BORDER BY LATE THIS AFTERNOON. A
COLD FRONT WILL ALSO BE LOCATED FROM AN AREA OF SURFACE LOW PRESSURE
OVER THE EASTERN OKLAHOMA PANHANDLE NORTHEAST ACROSS KANSAS. STORMS
ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF THESE BOUNDARIES AS A
STRONG UPPER-LEVEL DISTURBANCE MOVES OUT OF THE SOUTHERN ROCKIES.
STRONG WIND FIELDS AND HIGH AMOUNTS OF INSTABILITY WILL LEAD TO
THESE STORMS QUICKLY BECOMING SEVERE WITH THE POTENTIAL FOR LARGE
AND DESTRUCTIVE HAIL...DAMAGING WIND GUSTS...AND TORNADOES
PROBABILITY TABLE...
VALID THROUGH 500 AM CDT MONDAY APR 27.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.
OTHER HAZARDOUS WEATHER...
HEAVY RAIN WILL CONTINUE TO CAUSE FLOODING CONCERNS ACROSS PORTIONS
OF NORTHERN AND WESTERN OKLAHOMA THIS AFTERNOON AND TONIGHT. A FLOOD
WATCH IS IN AFFECT FOR THESE AREAS THROUGH TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
THUNDERSTORM OUTLOOK...
STRONG TO SEVERE THUNDERSTORMS ARE AGAIN POSSIBLE ON MONDAY AS A
COLD FRONT MOVES THROUGH THE UNSTABLE AIRMASS NOW PRESENT OVER THE
AREA. A BREAK IN THE ACTION IS EXPECTED ON TUESDAY...WITH
THUNDERSTORMS POSSIBLE EVERY DAY FROM WEDNESDAY THROUGH FRIDAY.
OTHER HAZARDOUS WEATHER...
RIVER FLOODING IS POSSIBLE IN AREAS OF NORTHERN AND WESTERN OKLAHOMA
ON MONDAY AND TUESDAY AS A RESULT OF RECENT HEAVY RAINFALL. THOUGH
EXACT AREAS CANNOT BE DEFINED AT THIS POINT...MULTIPLE ROUNDS OF
HEAVY RAINFALL THROUGH NEXT THURSDAY COULD CAUSE FLOODING IN OTHER
AREAS OF OKLAHOMA AND NORTH TEXAS.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
MONDAY MORNING.
30SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 823 AM CDT SUN APR 26 2009 OKZ004-009-261345- HARPER OK-ELLIS OK- 823 AM CDT SUN APR 26 2009 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS AND HARPER COUNTIES. A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 3 MILES SOUTH OF LAVERNE TO 10 MILES SOUTHWEST OF CATESBY AT 823 AM CDT...MOVING NORTHEAST AT 25 MPH. SMALL HAIL IS LIKELY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
934 AM CDT SUN APR 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 AM FLOOD LAHOMA 36.39N 98.09W
04/26/2009 GARFIELD OK EMERGENCY MNGR
WATER REMAINS OVER HIGHWAY 412 EAST OF LAHOMA. WATER
DEPTH UNKNOWN.
&&
TYSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 1054 AM CDT SUN APR 26 2009 OKZ004-261615- HARPER OK- 1054 AM CDT SUN APR 26 2009 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR HARPER COUNTY. A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 8 MILES WEST OF ROSSTON TO 20 MILES SOUTHWEST OF LAVERNE AT 1054 AM CDT...MOVING NORTHEAST AT 25 MPH. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. PEOPLE IN HARPER COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 1105 AM CDT SUN APR 26 2009 OKZ014-261630- ROGER MILLS OK- 1105 AM CDT SUN APR 26 2009 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR ROGER MILLS COUNTY. A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTHEAST OF CHEYENNE AT 1105 AM CDT...MOVING NORTHEAST AT 50 MPH. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. PEOPLE IN ROGER MILLS COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. 30
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 1119 AM CDT SUN APR 26 2009 OKZ033-034-036-261645- JACKSON OK-GREER OK-HARMON OK- 1119 AM CDT SUN APR 26 2009 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR GREER...HARMON AND JACKSON COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 9 MILES SOUTH OF GOULD AT 1119 AM CDT...MOVING NORTHEAST AT 40 MPH. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. PEOPLE IN GREER...HARMON AND JACKSON COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. 30
The Altus AFB radar (KFDR), 72 km away, was scanning. The volume nearest the first event began at 16:31 UTC.
31 hail, 4 tornado, 3 thunderstorm wind, 2 flash flood, 2 high wind, 1 flood. Local standard time, as filed.
The hail was reported on Highway 62 on the Harmon/Jackson county line.
The hail covered the ground.
Nickel- to quarter-size hail was reported.
The hail was reported near the junction of Highways 6 and 55.
The hail covered the ground.
Water was flowing across State Highway 46 approximately seven miles south of May.
The hail report was relayed by KWTV-9.
Water was flowing over State Highway 46 making it impassable.
Reported by various media outlets and storm chasers.
This tornado developed in far northern Roger Mills County to the northeast of Crawford, before crossing the Canadian River into Ellis County. No known damage occurred in Roger Mills County.
Dime- to nickel-size hail was reported.
This tornado moved into Ellis County from northern Roger Mills County. As the tornado moved into the Packsaddle area north of the Canadian River and east of US-283, an unanchored mobile home along EW-77 Road was destroyed with the steel frame of the mobile home tossed about 100 yards to the northeast. Significant tree damage also occurred in this area. Although the tornado remained large as it moved northeast from this area, it remained over relatively rural areas and no other significant damage was reported.
A 40 foot by 60 foot outbuilding was blown down. A wall of a building was also blown in. A couple of trees were blown down, with several six to eight inch tree limbs downed. Monetary damages were not available.
A few storm chasers reported a brief rain-wrapped tornado northwest of Vici. No known damage occurred and the location is estimated.
Estimated 50 mph winds were also reported.
The wind gust was due to a strong pressure gradient across Oklahoma.
The wind gust was measured at the Frederick ASOS - KFDR.
Six to ten inches of water was reported over several major intersections of Woodward. Similar conditions existed in portions of Mooreland and Sharon. The flooding was a result of a two-day period of periodic heavy rainfall, with the second day getting over three inches of rain in about an hour to hour and a half.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2009Every state in 2009This day in weather historyThe tornado archive for Oklahoma, 2009Warnings in Oklahoma, April 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 166383, 166384, 166385, 166386, 166387, 166388, 166389, 166390, 166391, 166392, 166395, 166396, 166397, 166398, 166399, 167665, 166400, 166434, 166401, 166402, 166403, 166404, 167677, 166405, 166406, 166408, 166409, 166411, 166413, 166414, 166416, 166418, 166419, 166422, 166423, 166433, 166425, 166426, 166427, 166428, and more.